Illinois, 2021

Strong Wind in Illinois, April 27, 2021

April 27, 2021 · NWS PAH · 3 events in 3 counties and zones

Southerly winds gusted up to 45 mph in parts of southwest Illinois, mainly the Mississippi River counties from Carbondale to Cairo. The peak measured wind gust at the Carbondale airport was 46 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Southerly winds gusted up to 45 mph in parts of southwest Illinois, mainly the Mississippi River counties from Carbondale to Cairo. The peak measured wind gust at the Carbondale airport was 46 mph. A rather strong low pressure center over the central Plains contributed to the gusty south winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 27, 5:20 AM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 27, 5:20 AM CST, 5 hours 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 AM CDT Tue Apr 27 2021

.UPDATE...
Issued at 620 AM CDT Tue Apr 27 2021

Updated aviation forecast for the 12Z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 250 AM CDT Tue Apr 27 2021

Latest upper air charts depict a fairly amplified pattern across the
CONUS, with a ridge across the lower Mississippi valley up into the
Midwest and a trough and associated closed low over the western
states. Over the next 24 hours, the upper level trough will move
eastward, with the closed low ending up over AZ/NM by 12Z Wednesday.

Strong south to southwest flow will continue in the lower levels,
which will keep us warm and breezy again today. However, moisture in
these levels will gradually be increasing throughout the day as it
pushes north northeast into the area from the southern Plains and
the lower Mississippi river valley. This will mean an increase in
overall cloud cover especially by this afternoon, in addition to the
veil of high clouds impacting us now. Went with the 90th percentile
of guidance which puts everyone in the lower 80s. Dew points will
also be on the way up and be in the low 60s everywhere by later
tonight into Wednesday.

Otherwise, the main weather story of the week will be the unsettled
weather pattern that will set up by early tomorrow morning and last
through Thursday. Determining the arrangement of PoPs for Wednesday
has been challenging from the get-go. There are now hints from the
latest NAM, HREF and other CAMs that a mid level disturbance may
provide enough lift for an early morning round of convection, that
may move into parts of southeast MO after 09Z Wednesday and spread
northeast during the morning hours. During the afternoon, a band of
heavier rain has been progged to set up just north and west of our
CWA tied to a front. However, some of this activity could bled into
parts of southeast MO, southern IL and southwest IN while most of
west KY stays mainly dry or with minimal qpf. By and large, the
deterministic models are still trending that way.

During the day on Wednesday, a shortwave trough will move southeast
into the northern Plains and could end up merging with the upper
trough over the central Plains states by Wednesday night, although
models differ on how that evolves with time. However, the end result
will be the same, which is that the upper trough will slowly push
eastward Wednesday night into Thursday, resulting in a prolonged
period of unsettled weather. The consensus continues to be that the
rain will exit our area after midnight on Thursday.

Now, in between that time, we could see training convection, which
could be heavy at times, especially given PWs that peak above the
99th percentile Wednesday night through Thursday. This is also
reflected in the NAEFS mean PW and IVT charts, indicating well above
normal moisture advecting into the region. Right now, on Wednesday
night, the heaviest QPF is likely to fall across parts of southeast
MO, southern IL and southwest IN, with the heavier axis moving east
into west KY during the day on Thursday. Further adjustments to
amounts and placement of the heavier QPF will be continually made
over the next 24-36 hours, but 1.5 to 3.5 inches of rain appear
likely with this event, with the higher totals across our northern
and western counties. This axis is likely to pivot/shift as we
obtain a better idea on the progression of this system. Should be
enough instability for some thunderstorm activity, but at this time,
any severe weather probabilities should be low as lapse rates will
be weak, although wind shear does improve by Thursday.

.LONG TERM...(Friday through Monday)
Issued at 250 AM CDT Tue Apr 27 2021

Relatively few forecast concerns are found with this morning's long
term part of the forecast. The main question is whether the chance
for rain will return by late Sunday into Monday. Forecast confidence
starts off higher than average, but decreases to about average early
next week with less model agreement.

In the wake of the mid week system, dry conditions are forecast from
Friday into the weekend as high pressure takes control. In the upper
levels, a western ridge and eastern trough should yield northwest
flow across the forecast area initially. The upper flow is forecast
to flatten by late in the weekend, then turn more southwesterly
early next week as a western trough and eastern ridge develop.

The main uncertainty in the forecast goes all the way back to the
phasing of northern and southern stream energy in the short term. By
Friday, the deterministic GFS has both streams phased and sweeps the
energy east into the Atlantic over the weekend. Meanwhile, both the
deterministic CMC and ECMWF maintain separate northern and southern
streams, holding the southern stream low over northern Mexico and
Texas through Sunday. This energy then pivots northeast towards the
area to result in the return of rain by Sunday night and Monday.
None of the GEFS ensemble members appear to show this scenario. And
given the very low precipitation probabilities represented by the
NBM, we're inclined to lean towards the drier GFS solution at this
time, with only a slight chance of showers returning by Monday.

Temperatures will start off the long term below normal, but then
moderate to above normal over the weekend and into early next week.
Highs are forecast to warm from the middle and upper 60s on Friday
back to near 80 degrees by Sunday and Monday. Lows should warm from
the 40s Friday night back to near 60 by Sunday night and Monday
night.&&

.AVIATION...
Issued at 250 AM CDT Tue Apr 27 2021

There will be a persistent south-southwesterly wind through the 24
hour TAF period. Overnight the wind speeds are forecast to stay
below 12 knots most of the time, but should increase after daybreak
to around 15 knots sustained, with gusts 20 to 25 knots from mid
morning throughout the afternoon, and will diminish somewhat in the
evening. Skies should remain generally partly cloudy through much of
the day, before clouding up from the west late in the TAF period
ahead of a wetter pattern on the way. However, conditions should
remain VFR through 06Z Wed.

&&

.AVIATION...
Issued at 620 AM CDT Tue Apr 27 2021

There will be a persistent south-southwesterly wind through the 24
hour TAF period. Winds will increase this morning to around 15
knots sustained, with gusts 20 to 25 knots from mid morning
throughout the afternoon, and will diminish somewhat in the
evening. Skies should remain generally partly cloudy through much
of the day, before clouding up from the west late in the TAF
period ahead of a wetter pattern on the way. However, conditions
should remain VFR through 06Z Wed.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...CW
Hazardous weather outlook, Apr 27, 2:39 AM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
339 AM CDT Tue Apr 27 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
339 AM CDT Tue Apr 27 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected Wednesday through Thursday.
Some of the storms could produce locally heavy rainfall and
isolated flooding, especially across parts of southeast Missouri,
southern Illinois and southwest Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 27, 10:28 AM CST, 32 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
1128 AM CDT Tue Apr 27 2021

ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-109>112-114-
272215-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Union-Johnson-Alexander-Pulaski-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Butler-Stoddard-Scott-
Mississippi-New Madrid-
Including the cities of Mount Vernon, Fairfield, Albion,
Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi,
Carbondale, Murphysboro, Herrin, Harrisburg, Jonesboro, Vienna,
Cairo, Mound City, Perryville, Marble Hill, Cape Girardeau,
Jackson, Piedmont, Poplar Bluff, Bloomfield, Sikeston,
Charleston, and New Madrid
1128 AM CDT Tue Apr 27 2021

...Southerly Wind Gusts near 35 MPH this Afternoon...

For residents and travelers across southeast Missouri and southern
Illinois, look for occasional gusts near 35 mph. A few locations,
especially in southern Illinois, may even see gusts to 40 mph.

These gusts may cause difficulty for those driving on west to east
oriented roadways with high profile vehicles. Some loose objects
left outdoors may be tossed around.

In addition, if you are traveling out on area lakes and rivers, be
watchful for the development of choppy waves and whitecaps on the
water. This may impact your ability to control your watercraft
safely.

The greatest likelihood of seeing gusty winds in excess of 35 mph
will be from Noon through 5 PM CDT today. The winds should
gradually diminish toward sunset.

Smith

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Alexander

When
April 27, 11:00 AM CST to 4:00 PM CST
Where
Alexander forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
April 27, 11:00 AM CST to 4:00 PM CST
Where
Jackson forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 27, 11:00 AM CST to 4:00 PM CST
Where
Union forecast zone
Measured
38 kt (44 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948000, 948001, 948003.